Arkansas, 2011

Funnel Clouds and Heavy Rain in Arkansas, November 8, 2011

November 8, 2011 · NWS LZK · 3 events in 3 counties and zones

Numerous showers and thunderstorms broke out on the 8th ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Numerous showers and thunderstorms broke out on the 8th ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 8, 11:32 AM CST, 13 minutes earlier.

Area forecast discussion, Nov 8, 11:32 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1132 AM CST TUE NOV 8 2011

.AVIATION...
FORECASTS REFLECT CURRENT CONVECTIVE TRENDS. SFC WIND FLOW WILL
BECOME NORTHWEST AT 15-25 KT BETWEEN 11 AND 15Z.

55

&&

.PREV DISCUSSION... /ISSUED 602 AM CST TUE NOV 8 2011/

AVIATION...
SHRA MOVING ACROSS THE NORTHERN SITES...WHICH WILL CONTINUE FOR A
FEW HOURS. THINK THAT THERE WILL BE A BREAK IN CONVECTION BEFORE
COLD FRONT MOVES INTO THE STATE THIS AFTERNOON. MVFR CIGS WILL
LIFT LATER THIS MORNING...BUT WILL PREVAIL THIS AFTERNOON AND
EVENING. WINDS WILL SWITCH TO NORTHWEST BEHIND THE FRONT...AND LOW
CLOUDS WILL WRAP AROUND TO KEEP MVFR CIGS IN THROUGH 09/12Z.

PREV DISCUSSION... /ISSUED 415 AM CST TUE NOV 8 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

INCRSG MOISTURE CONTS TO ADVECT NWD INTO THE REGION EARLY THIS
MRNG...WITH MOSTLY CLOUDY SKIES NOTED. ONGOING CONVECTION HAS BEEN
WORKING INTO NWRN AR DURG THE PAST FEW HRS. EXPECT THIS ACTIVITY TO
AFFECT NRN PARTS OF THE FA THRU THE MID MRNG HRS...WITH A GRADUAL
WEAKENING TREND. FNT RMND NEARLY STATIONARY FM CNTRL MO BACK INTO
CNTRL OK.

MODELS RMN IN GOOD AGREEMENT THIS MRNG REGARDING A PD OF ACTIVE WX
FOR THE NATURAL STATE OVR THE NEXT 12 TO 24 HRS. FCST CONCERNS CONT
TO BE THE POTENTIAL FOR ORGANIZED SVR STORMS...ALONG WITH LOCALLY
HVY RAINFALL. UPR LOW OVR NM WL LIFT NEWD ACRS THE SRN PLAINS LATER
TODAY...PASSING N OF AR TNGT. AN ASSOCD SFC LOW WL DEEPEN OVR WRN TX
THIS MRNG AND RACE NEWD LATER TODAY AND TNGT. THE CDFNT TRAILING FM
THE SFC LOW WL MOVE EWD ACRS THE FA DURG THE SAME TIME...BRINGING
WITH IT SCTD TO NUMEROUS SHRA/TSRA TO THE NATURAL STATE.

THE TIMING OF THE FNTL BNDRY ACRS AR IS HANDLED WELL BY THE GOING
FCST AND LATEST MODEL DATA. THE FNT WL BE ALONG THE AR/OK BRDR ARND
00Z THIS EVENING...INTO CNTRL AR ARND MIDNIGHT AND EAST OF THE MS
RVR BY SUNRISE WED MRNG. COULD SEE SOME LOCALIZED FLOODING WITH THE
HEAVIER DOWNPOURS...BUT WIDESPREAD FF POTENTIAL RMNS LOW DUE TO THE
PROGRESSIVE NATURE OF THIS SYS LATER TODAY AND TNGT.

THE POTENTIAL FOR ORGANIZED SVR STORMS WL AGAIN BE DICTATED BY THE
AMT OF AVAILABLE INSTABILITY AHEAD OF THE FNT. MODELS RMN CONSISTENT
INDCG CAPE VALUES RMNG BLW 1000 J/KG OVR THE FA. HOWEVER...
SUFFICIENT WIND ENERGY WITH THIS SYS WL RESULT IN THE GREATEST
POTENTIAL FOR DAMAGING WINDS WITH THE LINE OF STORMS THAT WL
ACCOMPANY THE CDFNT. ISOLD TORNADOES WL ALSO BE POSSIBLE...ESP FOR
ANY STORMS THAT DVLP IN ADVANCE OF THE SQUALL LN.

RAIN CHCS WL DIMINISH FM THE W TNGT AS THE FNT SHIFTS E OF THE FA.
DRIER AND MUCH COOLER AIR WL ADVECT INTO THE MID SOUTH BEHIND FROPA
AS HIGH PRES SETTLES INTO THE REGION.

LONG TERM...SATURDAY THROUGH MONDAY

SURFACE AND UPPER LEVEL HIGH PRESSURE WILL MOVE EAST SATURDAY...WITH
SOUTHWEST FLOW RETURNING FOR THE BEGINNING OF NEXT WEEK AHEAD OF
LARGE TROUGH OVER THE DESERT SOUTHWEST. MOISTURE WILL RETURN TO THE
STATE...AND WITH THE NEXT SYSTEM MOVING IN FROM THE SOUTHWEST...RAIN
CHANCES WILL BE IN THE FORECAST SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  49  61  35 /  60  90  10   0
CAMDEN AR         77  50  64  38 /  60  80  10   0
HARRISON AR       61  41  56  33 / 100  60  10   0
HOT SPRINGS AR    75  46  62  37 /  70  70  10   0
LITTLE ROCK   AR  76  50  63  38 /  50  80  10   0
MONTICELLO AR     77  54  64  41 /  30  90  10   0
MOUNT IDA AR      73  45  60  35 /  90  60  10   0
MOUNTAIN HOME AR  62  44  58  32 /  90  80  10   0
NEWPORT AR        74  51  61  36 /  50  90  10   0
PINE BLUFF AR     77  51  63  38 /  40  90  10   0
RUSSELLVILLE AR   70  46  62  35 /  80  70  10   0
SEARCY AR         71  50  62  37 /  50  90  10   0
STUTTGART AR      77  52  63  38 /  40  90  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...99
Hazardous weather outlook, Nov 8, 5:00 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST TUE NOV 8 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST TUE NOV 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT REMAINS STALLED NORTHWEST OF THE STATE...WITH SHOWERS
AND THUNDERSTORMS FORMING AND MOVING ALONG THE FRONT. THIS ACTIVITY
WILL REMAIN ACROSS THE NORTHWEST HALF OF THE STATE THIS MORNING...
AND WILL GRADUALLY MOVE NORTHEAST.

THE FRONT WILL MOVE INTO THE STATE LATER THIS AFTERNOON...AND CROSS
THE STATE DURING THE EVENING AND OVERNIGHT HOURS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT...WITH RAIN
CHANCES INCREASING FROM THE WEST.

THERE IS A LOT OF WIND ENERGY SURROUNDING THE FRONT...BRINGING THE
POTENTIAL FOR SEVERE STORMS. THE STRONG WINDS WILL CAUSE THE
THUNDERSTORMS TO MOVE QUICKLY...WHICH WILL INCREASE THE CONCERN FOR
DAMAGING STRAIGHT LINE WINDS. ALSO...WINDS WILL TURN WITH HEIGHT...
WHICH MAY CAUSE SOME STORMS TO ROTATE. GIVEN THIS...ISOLATED
TORNADOES CANNOT BE RULED OUT.

THE BEST CHANCES FOR SEVERE WEATHER WILL BE OVER THE WESTERN HALF OF
THE STATE THIS AFTERNOON AND EVENING. AS THE FRONT MOVES EAST AFTER
SUNSET...THE STORMS WILL DECREASE IN INTENSITY...WITH THE SEVERE
POTENTIAL LESSENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
WESTERN ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Scott

When
November 8, 11:45 AM CST
Where
Scott County, 1 mi W of Hon
Reported by
Trained Spotter
Coordinates
34.930, -94.198

Funnel Cloud, Logan

When
November 8, 12:13 PM CST
Where
Logan County, Booneville
Reported by
Law Enforcement
Coordinates
35.130, -93.930

A law enforcement officer reported a rotating funnel cloud in the Glendale and Booneville areas.

Heavy Rain, Pulaski

When
November 8, 8:38 PM CST to 8:53 PM CST
Where
Pulaski County, No Little Rock Muni
Reported by
Official NWS Observations
Coordinates
34.830, -92.250

The National Weather Service at the North Little Rock Airport measured 0.52 inches of rain in 15 minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346901, 346902, 346904.